CHILLICOTHE, OH (WCMH) — According to the Ohio State Highway Patrol, at least 29 correctional officers, nurses and inmates were sickened by a mixture of heroin and fentanyl Wednesday morning at the Ross Correctional Institution.
The incident happened around 9:10am Wednesday after officials reported an inmate with possible signs of a drug overdose. That inmate was given Narcan and taken to the hospital.
The Ohio State Highway Patrol and local emergency medical services were called to the scene where they treated a total of 29 correctional officers, nurses and inmates who were exposed to the substance. A total of 28 patients were treated on scene and later taken to the hospital. A 29th individual, who is an inmate, was treated on scene but not transported.
Troopers say one staff member/first responder and one inmate remain hospitalized. All others have been discharged.
Officials tell NBC4 the incident happened in a cell block. Approximately 31 inmates who were not affected were removed from the cellblock and are located in other secure areas of the facility.
A hazardous material unit is on scene and will be cleaning the affected areas of the institution. Samples of the substance were collected and tested.
Several doses of Narcan were administered to victims, and an additional 300 Narcan doses are available at the facility. Additional doses of Narcan have also been supplied to the hospital as a precaution.
Troopers later confirmed the substance was a mixture of fentanyl and heroin.
This incident remains under investigation. There is no threat to the public.
Treating Patients at Adena Regional Medical Center
Officials say 28 people from the RCI incident were taken to Adena Regional Medical Center.
One staff member and one inmate remain hospitalized. All other employees have been discharged.
The hospital says it goes through several hours of training every year in order to be able to properly respond to incidents such as the one today.
What is fentanyl?
Fentanyl is a legal synthetic opioid that is prescribed by doctor’s to help with pain relief of patients under their care, primarily with cancer patients. It is prescribed by doctors in many forms, such as a time release patch form or as a lollipop, for example.
The drug is 50 times more potent than heroin and 100 times more potent that morphine. It only takes a few grains, just 2.3 milligrams of fentanyl, to cause someone to overdose.
When it becomes airborne, it can enter your body through your lungs, skin or eyes. Only a small amount is enough to cause a dangerous reaction.
Emergency crews have to take extra precautions when responding to scenes where the drug is present.
“You have to wear gloves, and wear a special breathing mask,” David Gortler, a former Food and Drug Administration senior medical officer, said in a 2017 interview with the Post-Gazette. “Even if you get some on the forearm for a couple minutes, enough of the drug can be absorbed to affect cognition and slow down reaction time. In some cases, it could cause death by overdose.”
The Ross Correctional Institution is a medium security prison for men that can house about 2,000 inmates. It has 494 staff members and located along S.R. 104 in Chillicothe.